Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 190, NWS Pittsburgh, PA

July 23, 2002Belmont County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 23, 2002, 3:49 PM EDT for Belmont County, Ohio. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 23, 2002, 3:49 PM EDT (19:49 UTC)
Expired
Jul 23, 2002, 4:15 PM EDT
In force
26 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Belmont County, OH

The radar

The Pittsburgh radar (KPBZ), 87 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 3:52 PM EDTThunderstorm WindNeffs, OHThunderstorm winds downed several trees.
Jul 23, 3:55 PM EDTThunderstorm WindWarnock, OHThunderstorm winds downed numerous trees and power lines.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1386 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

421 
WUUS51 KPBZ 231949
SVRPBZ
OHC013-232015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
348 PM EDT TUE JUL 23 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BELMONT COUNTY IN OHIO

* UNTIL 415 PM EDT

* AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES EAST OF NEFFS...MOVING EAST AT 15 MPH.

<<CALL TO ACTION>>LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE
STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:50 PM EDT, 59 minutes earlier.

Area forecast discussion, Jul 23, 2:50 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 PM EDT TUE JUL 23 2002

LINE OF SHRA/TSRA BISECTING CWA ATTM FM SW TO NE IN ADVANCE OF COLD
FRONT...STARTING TO LAY OUT MORE W-E.  ACRS S CNTRL OH...
WELL-DEFINED ROTATION SHOWING UP ON RADAR LOOP AS MID-LVL VORT
DVLPG.  EXPECT THIS WAVE TO RIDE ALG W-E BOUNDARY STRETCHING OUT
ACRS SRN CWA.  GIVEN THIS...WL ISSUE FFA FOR SRN TIER COUNTIES OF
CWA AS THIS WAVE WL CONT TO ENHANCE CONVECTION ALG THIS BOUNDARY.
ALTHO FFG VALUES FAIRLY HIGH...THESE STORMS/PSBL TRAINING COULD
PRODUCE HIGH RAINFALL TOTALS OF OVER 2-3 INCHES.

FOR RMDR OF FCST...BIGGEST QUESTION IS WHAT TO DO FOR WED-THURS.
ETA CONTS TO ADVERTISE INVERTED SFC TROF EXTNDG ACRS CWA WHICH APPRS
TO BE A BIT OVERDONE.  NGM/AVN TAKE DRIER SOLN...KEEPING MAJORITY OF
ACTIVITY SUPPRESSED TO OUR SOUTH.  FOR NOW...WL CONT TO KEEP CHC
SHRA/TSRA CONFINED TO SRN TIER COUNTIES FOR WED AND FOR
THURSDAY...WITH SO MUCH UNCERTAINTY BTWN MODELS WL TAKE
NGM/AVN/CONTINUITY SOLN AND KEEP AREA DRY.

NEXT BEST CHC FOR PRECIP WL BE ON FRI AND INTO SAT WITH NEXT H5 S/W
CROSSING AREA.

STRAGER

.PBZ...
MD...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE MDZ001.
OH...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
OHZ057>059...OHZ068>069.
PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES PAZ031>032.
WV...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
WVZ003>004...WVZ012...WVZ021>023...WVZ041.

In the hours before

Special weather statement, Jul 23, 12:45 PM EDT, 3 hours 4 minutes before
PAZ016-023-030-231815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1245 PM EDT TUE JUL 23 2002

...SHOWERS AND THUNDERSTORMS MOVING THROUGH THE AREA...

A LINE OF SHOWERS AND THUNDERSTORMS WILL BE MOVING THROUGH
JEFFERSON...INDIANA AND WESTMORELAND COUNTIES OVER THE NEXT HOUR OR
SO. AT THIS TIME THE MAIN THREAT FROM THESE STORMS WILL BE VERY
HEAVY DOWNPOURS. RAINFALL OF 1 TO 1.5 INCHES IN A SHORT PERIOD OF
TIME CAN BE EXPECTED. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL ARE
ALSO A POSSIBILITY. MOVEMENT OF THESE STORMS IS TO THE EAST
SOUTHEAST AT AROUND 20 TO 25 MPH.
Local storm report, Jul 23, 3:33 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
333 PM EDT TUE JUL 23 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    UNIONTOWN                 PA   FLASH FLOODS
07/23/02   FAYETTE                        ROUTE 40 JUST WEST OF
                                          UNIONTOWN IS FLOODED.
                                          MAINSTREET IN UNIONTOWN IS
                                          FLOODED.REPORTED BY
                                          EMERGENCY MANAGEMENT

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:59 PM EDTFlash Flood WarningPBZBelmont3 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.